3 Years and Counting

3 years this December my surgeon called to let me know the original biopsy was wrong. Yes, indeed, I had breast cancer. She said it quickly. Matter of factly. Let me know that it was only level 1 and that it had not migrated from the original site. So all I needed was radiation. No chemo.

You know the funniest part? 2015 was such a horrible year for my family, that the fact that my cancer was only “mild” cancer, was actually the best thing that happened to us at that time. I kid you not.
Now of course, it did dawn on me about a year later, that I had had cancer. That I had gone through treatment. That I was on medication, Anastrozole, that was considered a preventative, to try to keep the cancer from returning.

It hit me one day as I was driving along the highway. I suddenly got palpitations, sweat starting breaking out, and I felt not a little nauseous. Of course, that could also have been from the Anastrozole, but on the other hand, I figure it was a gift to finally get to the point that hey I was scared.

And yes, the fear lasted for awhile. It would wake me up at night, leaving me so overwhelmed that I could not get back to sleep. Except, that could have been because of the Anastrozole.

And yes, I finally became sad, but not angry, or someone full of self-pity. Perhaps, as the psychologist would tell me, it was the right psychological reaction to having cancer, or, maybe, it was the Anastrozole.

And yes, my muscles hurt when I walked, and my joints felt old. Now that could be me nearing 60, or it was the Anastrozole.

And yes, I had shortness of breath when I tried to exercise, either on my crosstrainer or indoor bike. Again, it could be age, or it could be the Anastrozole.

And yes, there were lines in my face, and my skin looked sallow. Could be that I spent too much time indoors, or it could be the Anastrozole.

And yes, my hair became very thin, and started falling out of my head. Could be anxiety and female pattern baldness, as the dermatologist said, or it could be the Anastrozole.

And yes, I have this pot belly, and my hands are swollen. Could be my diet, or it could be the Anastrozole.

I was just so abjectly physically unhappy.

But then one day, the hubby found a forum on line, that talked about medical side effects of these drugs, that indeed they are cumulative, and how some women took a medicine vacation.

So finally, after almost 3 years of the Anastrozole and feeling as if I was 20 years older than I really am, my doctor said I could take a hiatus and we would try something else. (Meanwhile, I had already tried exemestane and tamoxifen). This would be the fourth med, the only one left. Letrozole.

Interestingly, during this “spring break” month, my muscles no longer hurt, my joints don’t creak, I can exercise like a champ, my hands are not swollen, my pot belly has disappeared, my friends say my skin is glowing and the lines in my face are disappearing, my hair and nails are back to normal strength and fullness, and while I am not happy go lucky, I no longer feel an overwhelming sadness or anxiety every waking moment. At times, when I wake at night, I am actually even able to get back to sleep.

One of the side effects of having cancer, is surviving the cancer treatment. They never really tell you that. They never tell you that other women are going through the same hell as you. They never tell you that they know your life is going to be miserable for years to come. They never tell you that it is ok to despise the treatment that is keeping you alive.

After all, you are one of the lucky ones.

And I think, for all intense and purposes, we don’t complain, because we are the blessed. The ones that did survive. The ones that can see our children grow up. The ones that can laugh and dance and go on to the next adventure. So we don’t want to feel, or appear, ungrateful.

But I think we need to stop feeling that we are cheating fate, or tempting the evil eye. If only we talked amongst ourselves, us- the breast cancer survivors, and acknowledged that the medicine that we take everyday for over 5 years, is making us miserable. It is ok. We are allowed. This does not mean we do not know how fortunate we are to live in a time when these drugs are available to us.

I don’t know if this because it’s a woman thing, that we are supposed to be compliant, happy girls when something goes our way. Don’t be snobby, don’t be rude, don’t be a “cow.” Just accept the reality without causing trouble.

Of course, there is being the “good girl,” the one who takes all the burdens on yourself, and then there is not talking about reality too.

We should talk about what this medicine does to us.

Not that we don’t take it.

Not that we are not happy that it exists.

But it can make you miserable.

Sometimes it’s really ok to speak the truth, and it doesn’t make you a selfish bitch.

It gives you camaraderie, and makes you feel not so alone.

Meanwhile, my medicine vacation is coming to an end January 1. I am terrified of what will happen. I don’t want to go back to feeling so utterly inhuman. Hubby of course, said, try it and see what happens.

“It is still better than cancer.”

Yeah, I know. Understatement.

So I will take the pill as the New Year begins. Hopefully, I will be able to tolerate it better than the last. I have 2 years of treatment to go.

Meanwhile, my yearly mammogram is tomorrow. Odds are that it will be clear just like the last few.

But, as with all cancer survivors, I also have Plan B, if anything comes back positive.

 

This post can also be found at the Times of Israel

Advertisements

About Elise "Ronan"

#EnoughIsEnough #RenegadeJew... Life-hacks, book reviews, essayist...
Gallery | This entry was posted in Lifestyle and tagged , , , , , , , , . Bookmark the permalink.

6 Responses to 3 Years and Counting

  1. anneinpt says:

    Are there no support groups for survivors? Or even just a facebook group or other internet forum? It is so important to get support from people who have been through the same thing.

    My sister is also a breast cancer survivor. She was diagnosed at stage 2-3. She had very hard chemo for 6 months and then surgery and then 5 weeks of radiation. The whole works. I think she is also taking Anastrozole, though she hasn’t really mentioned the side effects.

    I’m sending you virtual hugs and hope you feel better on the new drug.

    Wishing you continued refuah shlema.

    Like

    • Thank you for your wishes.
      I know there is a survivors group in the cancer center where I had my radiation treatment, but I am not really one to sit around a circle and talk. I like the internet and chat groups and i am sure if I really wanted to find an online support group I probably could. I think its more about allowing ourselves to publicly say, as I have in this post, that what is keeping me alive is making me feel miserable and not feel bad about it. 🙂

      Liked by 1 person

  2. Reeva says:

    Hi I got this from my sister-Anneinpt.I too take Anastrozole having survived the full course of breast cancer-cancer-discovery ,shock,chem ,operation and reconstruction through to radiation.And somehow I “worked” too.Now I understand some of my symptoms.Generally so far all is ok except for thin hair and pathetic nails!But all that pales in comparison to the fact that I am alive and healthy again.But I still get exhausted almost 2 years after finishing chemo.Is that too from the drug?
    Thank you for being so positive.I wish you and everyone here health and happiness.

    Like

    • Actually my radiologist told me that it takes a full 18 months to fully recover from radiation alone, so I would think that after 2 years your tiredness is a combination of the Anastrozole, and that you are still healing from surgery, chemo and radiation.

      The side effects can be crummy, but as you say “I am alive and healthy again.”

      A continued refuah shlema.

      Like

  3. Reeva says:

    Thank you
    I too cannot be bothered with forums etc.But what I did do was”pay it forward”.It helped me too.Various people called me with tips for coping or just to see how I was.So I did this too to some others that I knew were going through breast cancer.My friend insisted I write a small diary of sorts where I just wrote down what worked for me at each stage.Btw I entered a research programme here to try to soften the tissue surrounding the implant.As far as I know I am the 1st woman in Israel and possibly the world where it has worked.If you or anyone wants info please email me.
    Good luck on your mammogram.Will you be allowed an MRI? too.My surgeon insists on it.Not sure if my health fund will pay.I hope so!

    Liked by 1 person

  4. My mammogram and ultrasound were clear today “Yeah.” The mammogram was 3D. I don’t think my level of cancer calls for an MRI. My breast surgeon is considered a leading expert in MRI breast technology and she said I don’t need it. I see her Monday.

    I agree that “paying it forward” is so much more important than being in a support group. Doing good things and helping others has always been better for me as well.

    How exciting that this research program has worked for you !

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s